Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Construction of best Bregman approximations in reflexive Banach spaces

Authors: Heinz H. Bauschke and Patrick L. Combettes
Journal: Proc. Amer. Math. Soc. 131 (2003), 3757-3766
MSC (2000): Primary 41A65, 90C25; Secondary 41A29, 41A50
Published electronically: April 24, 2003
MathSciNet review: 1998183
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An iterative method is proposed to construct the Bregman projection of a point onto a countable intersection of closed convex sets in a reflexive Banach space.

References [Enhancements On Off] (What's this?)

  • 1. Heinz H. Bauschke, Jonathan M. Borwein, and Patrick L. Combettes, Essential smoothness, essential strict convexity, and Legendre functions in Banach spaces, Commun. Contemp. Math. 3 (2001), no. 4, 615–647. MR 1869107,
  • 2. H. H. Bauschke, J. M. Borwein, and P. L. Combettes, Bregman monotone optimization algorithms, SIAM J. Control Optim., to appear.
  • 3. H. H. Bauschke and P. L. Combettes, A weak-to-strong convergence principle for Fejér-monotone methods in Hilbert spaces, Math. Oper. Res., 26 (2001), 248-264.
  • 4. Heinz H. Bauschke and Adrian S. Lewis, Dykstra’s algorithm with Bregman projections: a convergence proof, Optimization 48 (2000), no. 4, 409–427. MR 1811866,
  • 5. J. M. Borwein and M. Fabián, On convex functions having points of Gateaux differentiability which are not points of Fréchet differentiability, Canad. J. Math. 45 (1993), no. 6, 1121–1134. MR 1247537,
  • 6. James P. Boyle and Richard L. Dykstra, A method for finding projections onto the intersection of convex sets in Hilbert spaces, Advances in order restricted statistical inference (Iowa City, Iowa, 1985) Lect. Notes Stat., vol. 37, Springer, Berlin, 1986, pp. 28–47. MR 875647,
  • 7. Lev M. Bregman, Yair Censor, and Simeon Reich, Dykstra’s algorithm as the nonlinear extension of Bregman’s optimization method, J. Convex Anal. 6 (1999), no. 2, 319–333. MR 1736245
  • 8. L. M. Bregman, Y. Censor, S. Reich, and Y. Zepkowitz-Malachi, Finding the projection of a point onto the intersection of convex sets via projections onto halfspaces, preprint, 2002.
  • 9. Dan Butnariu and Alfredo N. Iusem, Totally convex functions for fixed points computation and infinite dimensional optimization, Applied Optimization, vol. 40, Kluwer Academic Publishers, Dordrecht, 2000. MR 1774818
  • 10. D. Butnariu, A. Iusem, and C. Zalinescu, On uniform convexity, total convexity and the convergence of the proximal point and outer Bregman projection algorithms in Banach spaces, J. Convex Anal., to appear.
  • 11. Yair Censor and Simeon Reich, The Dykstra algorithm with Bregman projections, Commun. Appl. Anal. 2 (1998), no. 3, 407–419. MR 1626725
  • 12. Yair Censor and Stavros A. Zenios, Parallel optimization, Numerical Mathematics and Scientific Computation, Oxford University Press, New York, 1997. Theory, algorithms, and applications; With a foreword by George B. Dantzig. MR 1486040
  • 13. Patrick L. Combettes, Strong convergence of block-iterative outer approximation methods for convex optimization, SIAM J. Control Optim. 38 (2000), no. 2, 538–565. MR 1741152,
  • 14. Frank Deutsch, Best approximation in inner product spaces, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 7, Springer-Verlag, New York, 2001. MR 1823556
  • 15. Robert Deville, Gilles Godefroy, and Václav Zizler, Smoothness and renormings in Banach spaces, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 64, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1993. MR 1211634
  • 16. T. Dumont, Décomposition par Projection de Certains Problèmes aux Limites Elliptiques non Linéaires, Thèse, Université Claude Bernard, Lyon, France, 1978.
  • 17. R. Gárciga-Otero, A strongly convergent hybrid proximal point method in Banach spaces, conference talk (presented at the IV Brazilian Workshop on Continuous Optimization, Rio de Janeiro, July 15, 2002) reporting on a forthcoming paper with B. F. Svaiter.
  • 18. Y. Haugazeau, Sur les Inéquations Variationnelles et la Minimisation de Fonctionnelles Convexes, Thèse, Université de Paris, Paris, France, 1968.
  • 19. G. Pierra, Eclatement de contraintes en parallèle pour la minimisation d'une forme quadratique, in Lecture Notes in Computer Science, Vol. 41, Springer-Verlag, New York, 1976, 200-218.
  • 20. E. Resmerita, On total convexity, Bregman projections and stability in Banach spaces, preprint, 2002.
  • 21. Ivan Singer, Best approximation in normed linear spaces by elements of linear subspaces, Translated from the Romanian by Radu Georgescu. Die Grundlehren der mathematischen Wissenschaften, Band 171, Publishing House of the Academy of the Socialist Republic of Romania, Bucharest; Springer-Verlag, New York-Berlin, 1970. MR 0270044
  • 22. M. V. Solodov and B. F. Svaiter, Forcing strong convergence of proximal point iterations in a Hilbert space, Math. Program. 87 (2000), no. 1, Ser. A, 189–202. MR 1734665,
  • 23. J. D. Vanderwerff, personal communication, 2002.
  • 24. C. Zălinescu, On uniformly convex functions, J. Math. Anal. Appl. 95 (1983), no. 2, 344–374. MR 716088,
  • 25. Eberhard Zeidler, Nonlinear functional analysis and its applications. III, Springer-Verlag, New York, 1985. Variational methods and optimization; Translated from the German by Leo F. Boron. MR 768749

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 41A65, 90C25, 41A29, 41A50

Retrieve articles in all journals with MSC (2000): 41A65, 90C25, 41A29, 41A50

Additional Information

Heinz H. Bauschke
Affiliation: Department of Mathematics and Statistics, University of Guelph, Guelph, Ontario, Canada N1G 2W1

Patrick L. Combettes
Affiliation: Laboratoire Jacques-Louis Lions, Université Pierre et Marie Curie – Paris 6, 75005 Paris, France

Keywords: Best approximation, Bregman distance, decomposition, Haugazeau
Received by editor(s): June 28, 2002
Published electronically: April 24, 2003
Additional Notes: The first author was supported by the Natural Sciences and Engineering Research Council of Canada.
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2003 American Mathematical Society